Format

Send to

Choose Destination
Aliment Pharmacol Ther. 2005 Aug 1;22(3):175-81.

Does concurrent prescription of selective serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs substantially increase the risk of upper gastrointestinal bleeding?

Author information

1
Epidemiology and Public Health, University of Nottingham, City Hospital, Nottingham, UK. laila.tata@nottingham.ac.uk

Abstract

BACKGROUND:

A 15-fold increased risk of gastrointestinal bleeding has been reported with concurrent use of selective serotonin reuptake inhibitors and non-steroidal anti-inflammatory drugs. Recent guidance cautions against concurrent prescription, particularly in older people.

AIM:

To quantify the risk of gastrointestinal bleeding associated with current exposure to non-steroidal anti-inflammatory drugs, selective serotonin reuptake inhibitors, and both drugs concurrently.

METHODS:

We conducted a case-control analysis of 11,261 cases with upper gastrointestinal bleeding and 53,156 controls matched by gender, age and general practice from computerized primary care data. We coupled this with self-controlled case series analysis.

RESULTS:

Both drugs were associated with a twofold increased risk of gastrointestinal bleeding (odds ratio =2.38, 95% confidence interval 2.08-2.72 for selective serotonin reuptake inhibitors and odds ratio = 2.15, 95% confidence interval 2.02-2.28 for non-steroidal anti-inflammatory drugs). This increased risk was marginally higher for concurrent prescription (odds ratio = 2.93, 95% confidence interval 2.25-3.82). The self-controlled analysis showed a greater incidence rate ratio for gastrointestinal bleeding with non-steroidal anti-inflammatory drugs (2.71, 95% confidence interval 2.51-2.91) and lower incidence rate ratio with selective serotonin reuptake inhibitors (1.71, 95% confidence interval 1.48-1.98). The incidence rate ratio when both drugs were combined was 3.25, 95% confidence interval 1.95-5.42. Estimates were similar after restricting to people over 80 years of age. Increased risk of gastrointestinal bleeding was not specifically related to class of non-steroidal anti-inflammatory drugs and was similar when we looked at tricyclic anti-depressants.

CONCLUSIONS:

Our study suggests that the risk of gastrointestinal bleeding is not substantially increased when non-steroidal anti-inflammatory drugs and selective serotonin reuptake inhibitors are prescribed together, compared with their use alone.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center